Japanese Journal of Ophthalmology

, Volume 52, Issue 4, pp 331–333

Optic disc edema as a possible complication of Imatinib mesylate (Gleevec)

Brief Communication

DOI: 10.1007/s10384-008-0561-7

Cite this article as:
Kwon, SI., Lee, DH. & Kim, YJ. Jpn J Ophthalmol (2008) 52: 331. doi:10.1007/s10384-008-0561-7



Imatinib is effective for a variety of hematologic and nonhematologic malignancies. Well-known ocular side effects are periorbital edema, epiphora, extraocular muscle palsy, and blepharoconjunctivitis. However, optic disc edema has not been reported as a complication of imatinib mesylate. Herein, we describe a patient with chronic myeloid leukemia (CML) who developed optic disc edema during treatment with imatinib.


A 14-year-old Korean girl was referred to ophthalmology for a 3-week history of photopsia in both eyes. She had started taking imatinib daily 2 months previously for CML. At the initial exam, slit lamp showed optic disc edema in both eyes, even though visual acuity was 20/20 and other optic nerve function evaluations were within normal limits. We recommended to the oncologist discontinuation of the imatinib treatment.


When the patient was followed for 1 week after stopping imatinib treatment, the frequency of photopsia decreased and the optic disc edema improved. Because a second examination 3 weeks after discontinuation of imatinib revealed much improved optic disc edema, she restarted the imatinib treatment. No ocular side effects have been noted so far.


Optic disc edema should be considered one of the complications associated with imatinib. We propose discontinuation of the treatment for a short period when optic disc edema occurs.

Key Words

imatinib mesylateoptic disc edema

Copyright information

© Japanese Ophthalmological Society (JOS) 2008

Authors and Affiliations

  1. 1.Department of OphthalmologyHallym University Sacred Heart HospitalAnyangKorea
  2. 2.Department of PediatricsHallym University Sacred Heart HospitalAnyangKorea
  3. 3.Department of OphthalmologyHallym University Sacred Heart HospitalAnyang, Gyeonggi-doKorea